Tornadoes · United States · Kansas · 2015

EF0 tornado, Cimarron, Kansas, June 22, 2015

This EF0 tornado ran 0.6 miles across Gray County on June 22, 2015, touching down at 7:08 PM CDT and reaching 50 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
June 22, 2015
Touchdown
7:08 PM CDT (00:08 UTC)
Lifted
7:20 PM CDT (00:20 UTC)
On the ground
12 minutes
Path length
0.6 miles (0.9 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
County
Gray County
Touchdown point
37.784, -100.260
Lift-off point
37.776, -100.262
Record number
1506221808-01

What the Weather Service recorded

A developing weak thunderstorm produced a landspout that was highly visible from many miles around, with numerous pictures taken.

A landspout that was highly visible moved south.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.

Issued (UTC)ExpiredProductOffice
00:09 UTC00:36 UTCSevere Thunderstorm WarningDDC
00:15 UTC00:35 UTCTornado WarningDDC

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 20:07 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the tornado touched down at Jun 22, 6:46 PM CDT, 22 minutes earlier.

Area forecast discussion, Jun 22, 6:46 PM CDT, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
646 PM CDT MON JUN 22 2015

...UPDATED AVIATION SECTION...

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 336 PM CDT MON JUN 22 2015

UPPER LEVEL RIDGING OVER EASTERN NEW MEXICO WILL SHIFT INTO
EASTERN OKLAHOMA THROUGH TUESDAY. A COLD FRONT HAD PUSHED INTO
WESTERN KANSAS THIS AFTERNOON NEAR THE SOUTHERN EDGE OF THE
WESTERLIES. THIS FRONT WILL STALL OUT JUST SOUTH OF DODGE CITY
TONIGHT AND THEN MOVE NORTHWARD TO NEAR INTERSTATE 70 BY TUESDAY
AFTERNOON. CHANCES OF THUNDERSTORMS ALONG THIS FRONT LOOK TO BE
VERY SMALL, BUT AN ISOLATED STORM CAN'T BE RULED OUT THIS
AFTERNOON AND EVENING. SURFACE WINDS ARE EXPECTED TO BACK TO MORE
OF A SOUTHERLY DIRECTION ON TUESDAY AS OPPOSED TO SOUTHWESTERLY
DOWNSLOPE THAT WE EXPERIENCED TODAY AHEAD OF THE COLD FRONT; AND
THIS WILL KEEP TEMPERATURES FROM GETTING QUITE AS HOT AS TODAY.
NEVERTHELESS, HIGHS SHOULD STILL REACH INTO THE MID 90S, WITH SOME
UPPER 90S AS WELL. THERE IS A SMALL CHANCE THAT THUNDERSTORMS THAT
DEVELOP WELL INTO COLORADO TUESDAY AFTERNOON COULD VENTURE INTO
WESTERN KANSAS LATER IN THE EVENING.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 241 PM CDT MON JUN 22 2015

THE UPPER LEVEL RIDGE OVER THE SOUTHERN PLAINS THROUGHOUT THE
SHORT TERM PERIOD WILL SLOWLY SHIFT NORTHWESTWARD INTO THE WESTERN
UNITED STATES BY FRIDAY. THIS WILL PLACE WESTERN KANSAS UNDER
NORTHWEST FLOW ALOFT. A FEW WEAK SHORTWAVES ARE PROGGED TO MOVE
DOWN THROUGH THIS FLOW DURING THE EXTENDED PERIOD BRINGING LIFT
AND A CHANCE OF THUNDERSTORMS. PARTLY CLOUDY SKIES AND DRY
CONDITIONS ARE EXPECTED TUESDAY NIGHT THROUGH THURSDAY MORNING
WITH WINDS GENERALLY BEING FROM THE SOUTH. A COLD FRONT THEN MOVES
THROUGH THE AREA SOMETIME ON THURSDAY WITH THUNDERSTORM CHANCES
INCREASING THURSDAY EVENING INTO THURSDAY NIGHT. ADDITIONAL
CHANCES OF THUNDERSTORMS WILL BE POSSIBLE FRIDAY INTO THIS
WEEKEND, MAINLY DURING THE AFTERNOON AND EARLY EVENING HOURS.
OTHERWISE EXPECT PARTLY CLOUDY SKIES. AS FOR TEMPERATURES, HIGHS
WEDNESDAY AND THURSDAY LOOK TO REACH INTO THE MID TO UPPER 90S
WITH LOWS IN THE UPPER 60S TO LOWER 70S. TEMPERATURES CLOSER TO
CLIMATOLOGY ARE ANTICIPATED FRIDAY INTO THIS WEEKEND WITH HIGHS IN
THE MID TO UPPER 80S WITH LOWS IN THE 60S.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING)
ISSUED AT 643 PM CDT MON JUN 22 2015

A COLD FRONT MOVED SOUTH LATE IN THE AFTERNOON WHICH STALLED OUT
EARLY THIS EVENING. THE FRONT WILL SLOWLY LIFT BACK NORTH AS A
WARM FRONT, ALTHOUGH GCK AND HYS WILL REMAIN NORTH OF THE FRONT
THROUGH THE EVENING. AN ISOLATED THUNDERSTORM WILL BE POSSIBLE AT
DDC, BUT THE PROBABILITY OF OCCURANCE APPEARED TOO LOW TO INCLUDE
IN THE TAF. SOUTH TO SOUTHWEST WINDS WILL PREVAIL AT GCK AND DDC
TUESDAY AFTERNOON WITH SUSTAINED WINDS OF 15 TO 20 KNOTS, WHILE
SOUTHEAST WINDS WILL BE LESS AT 10 TO 14 KNOTS AT HYS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  69  96  72  97 /  10   0   0  10
GCK  69  97  72  98 /  10   0  10  10
EHA  68  96  70  98 /  10   0  10  10
LBL  69  95  71  97 /  10   0   0  10
HYS  69  95  73 100 /  10  10  10  10
P28  72  97  73  97 /   0   0   0  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...FINCH
LONG TERM...HOVORKA_42
AVIATION...UMSCHEID
Hazardous weather outlook, Jun 22, 4:23 AM CDT, 14 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
423 AM CDT MON JUN 22 2015

KSZ030-031-043>046-061>066-074>081-084>090-230930-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
423 AM CDT MON JUN 22 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE FOR ISOLATED THUNDERSTORMS THIS AFTERNOON
IN THE VICINITY OF A WEAK COLD FRONT. HOWEVER, THE POTENTIAL FOR
SEVERE WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

32

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Dodge City, (KDDC), 00:00Z

0.1 hours before the tornado, 32 km from the path. June 23, 2015.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2015-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 2832 joules per kilogram, CIN -48, lifted condensation level 2319 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Dodge City, at 00:00Z on 2015-06-23The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 76 square meters per square second, 0 to 6 km bulk shear 26 knots.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
2832 J/kg
Mixed-layer CIN
-48 J/kg
Surface CAPE
4058 J/kg
Mixed-layer LCL
2319 m above ground
0-6 km bulk shear
26 kt
0-1 km bulk shear
12 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.4
0-3 km lapse rate
8.0 K/km

Open this sounding in Storm Lab

Dodge City, (KDDC), 12:00Z

11.9 hours after it, 32 km from the path. June 23, 2015.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2015-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 867 joules per kilogram, CIN -492, lifted condensation level 1258 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Dodge City, at 12:00Z on 2015-06-23The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 77 square meters per square second, 0 to 6 km bulk shear 20 knots.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
867 J/kg
Mixed-layer CIN
-492 J/kg
Surface CAPE
1152 J/kg
Mixed-layer LCL
1258 m above ground
0-6 km bulk shear
20 kt
0-1 km bulk shear
20 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1
0-3 km lapse rate
3.4 K/km

Open this sounding in Storm Lab

The surface observations

Dodge City (DDC), 26 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
22:52 UTC9363190° 9 kt1013.2
23:52 UTC9065200° 11 kt1013.5
00:16 UTC8965190° 9 kt1013.5TS
00:52 UTC8766190° 10 kt1014.6TS
01:06 UTC8766180° 5 kt1014.9
01:52 UTC8665200° 5 kt1015.2

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Dodge City radar (KDDC), 26 km away, was scanning. The volume nearest the touchdown began at 00:10 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
00:20 UTCTORNADO4 W HowellGray, KSLANDSPOUT TYPE TORNADO HIGHLY VISIBLE WITH A THIN ROPE APPEARANCE AND A VISIBLE DEBRIS CLOUD. THE TORNADO LASTED APPROXIMATELY 10 MINUTES.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2015 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are

The other tornadoes of June 22, 2015

26 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
June 222:26 AM CDTEF1Mahnomen, MN0.230
June 226:50 AM CDTEF0Nicollet, MN2.850
June 228:21 AM CDTEF1Fayette, IA1.5502$100,000
June 228:50 AM CDTEF0Crawford, WI1.335$10,000
June 229:06 AM CDTEF0Crawford, WI7.460$34,000
June 222:30 PM EDTEF1Ionia, MI4.61005$3.2 million
June 225:05 PM CDTEF3Marion, IA11.1575$150,000
June 225:50 PM CDTEF2Monroe, IA1.7290$125,000
June 227:14 PM EDTEF0Charlotte, FL0.615
June 227:14 PM CDTEF1Whiteside, IL2.275
June 227:15 PM CDTEF2Rock Island, IL4.2440
June 227:16 PM CDTEF0Whiteside, IL2.650
June 227:16 PM CDTEF1Whiteside, IL1.750
June 227:28 PM CDTEF1Lee, IL7.450
June 227:53 PM CDTEF2Lee, IL7.88807$1.0 million
June 228:19 PM CDTEF1LaSalle, IL1.5150$100,000
June 228:50 PM CDTEF1LaSalle, IL6.0150$100,000
June 2210:00 PM EDTEF2Saginaw, MI11.32502$600,000
June 2210:07 PM EDTEF1Tuscola, MI22.9250$501,000
June 229:17 PM CDTEF1Grundy, IL7.0150$50,000
June 229:43 PM CDTEF1Grundy, IL0.8100$50,000
June 229:45 PM CDTEF3Grundy, IL16.31,3207$25 million
June 2210:08 PM CDTEF1Kankakee, IL2.2300
June 2211:55 PM EDTEF0Saint Clair, MI0.650$10,000
June 2211:46 PM CDTEF0Kankakee, IL1.050
June 221:31 AM EDTEF1Washtenaw, MI4.3100$300,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.